Acetaminophen, chlorpheniramine, dextromethorphan, and pseudoephedrine

Name: Acetaminophen, chlorpheniramine, dextromethorphan, and pseudoephedrine

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

The chewable tablet must be chewed before you swallow it.

Measure liquid medicine with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away

Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

This medicine side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • fast, slow, or uneven heart rate;

  • chest pain, rapid pulse, feeling like you might pass out;

  • severe dizziness or anxiety, mood changes, confusion, hallucinations;

  • little or no urinating;

  • nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of your skin or eyes); or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, seizure).

Side effects such as dry mouth, constipation, and confusion may be more likely in older adults.

Common side effects may include:

  • dizziness, drowsiness, mild headache;

  • dry mouth, nose, or throat;

  • constipation, diarrhea, upset stomach;

  • blurred vision;

  • feeling restless or irritable; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Usual Adult Dose for Cold Symptoms

acetaminophen/chlorpheniramine/dextromethorphan/PSE varying strength oral kit:
Day time tablets (without chlorpheniramine): 2 tablets every 6 hours during waking hours as needed.
Night time tablets: 2 tablets every 6 hours during sleeping hours as needed.
Not to exceed a total of 8 tablets/day of day and night tablets combined.

Usual Adult Dose for Influenza

acetaminophen/chlorpheniramine/dextromethorphan/PSE varying strength oral kit:
Day time tablets (without chlorpheniramine): 2 tablets every 6 hours during waking hours as needed.
Night time tablets: 2 tablets every 6 hours during sleeping hours as needed.
Not to exceed a total of 8 tablets/day of day and night tablets combined.

Precautions

The FDA has not approved use of over-the-counter cough and cold medications to children aged less than 2 years, and proper dosing for children in this age group has not been studied. Clinicians should be aware of the risk for serious illness or fatal overdose from administration of cough and cold medications to children aged less than 2 years. Clinicians should be certain that caregivers understand 1) the importance of administering cough and cold medications only as directed and 2) the risk for overdose if they administer additional medications that might contain the same ingredient.

Dialysis

Data not available

(web3)